Pennsylvania, 2008Lightning Strike in Pennsylvania, May 18, 2008
May 18, 2008 · NWS CTP · 1 event in 1 county or zone
The Elk County 911 Center received a direct lightning strike that disrupted nearly all communications.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Elk County 911 Center received a direct lightning strike that disrupted nearly all communications.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 2:28 PM EST, 42 minutes earlier.
Area forecast discussion, May 18, 2:28 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT SUN MAY 18 2008
.SYNOPSIS...
A DEEP UPPER LEVEL LOW OVER EASTERN CANADA AND THE NORTHEAST U.S.
WILL KEEP IT COOL AND UNSETTLED THROUGH MID WEEK. SHOWERS AND
ISOLATED THUNDERSTORMS WILL DISSIPATE THIS EVENING...BUT SOME
MIXED RAIN AND SNOW SHOWERS ARE EXPECTED TONIGHT ACROSS THE NORTHWEST.
MONDAY WILL BE QUITE CHILLY FOR MID MAY...AND SOME SNOW SHOWERS
AND FLURRIES WILL PERSIST INTO MID MORNING ACROSS THE NORTHWEST.
PARTLY TO MOSTLY SUNNY AND COOL CONDITIONS WILL PREVAIL ELSEWHERE.
ANOTHER STORM SYSTEM WILL PASS SOUTH OF THE REGION ON TUESDAY
BRINGING A CHANCE OF SHOWERS. TEMPERATURES SHOULD MODERATE TOWARD
NORMAL THURSDAY AND FRIDAY AS THE DEEP TROUGH FINALLY SLIDES TO
OUR EAST.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
WATCHING SHOWERS CONTINUE TO PROPAGATE THROUGH NORTHWEST PA ON AN
EARLIER LAKE BREEZE BOUNDARY...CONTINUING TO PRODUCE SOME
LIGHTNING AND REPORTS OF PEA SIZED HAIL THANKS TO THE STEEP LAPSE
RATES AND WET BULB ZEROES BETWEEN 5-6K FEET. THIS ACTIVITY WILL
WANE BY MID EVENING AS THE HEATING IS LOST...BUT EXPECT FAVORABLE
FLOW OFF OF LAKE ERIE TO KEEP SHOWERS GOING NEAR THE LAKES WITH A
CHANGEOVER OR MIX TO SNOW AT KBFD LIKELY AFTER 00Z TONIGHT. CANNOT
RULE OUT A SHOWER OR THUNDERSTORM JUST ABOUT ANYWHERE LATE THIS
AFTERNOON OR EARLY EVENING GIVEN THE MAGNITUDE OF COLD AIR
SPILLING OVERHEAD...AND ANY CELL COULD PRODUCE PEA SIZED HAIL.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM MONDAY/...
A COLD SEASON LAKE EFFECT REGIME WILL CONTINUE INTO MONDAY MORNING WITH
SNOW OR RAIN AND SNOW SHOWERS EXPECTED DOWNWIND OF LAKE ERIE INTO
NORTHWEST AND NORTH CENTRAL PA. THE FLOW WILL VEER TO THE WEST BY
AFTERNOON WITH A DECREASING TREND IN SHOWER ACTIVITY BY THAT TIME.
PREVIOUS SHIFT INTRODUCED THE MENTION SOME SNOW IN THE NORTHERN
MOUNTAINS...AND THINK THIS IS STILL LOOKING REASONABLE DESPITE THE CALENDAR...
IT COULD EVEN BRIEFLY ACCUMULATE ON THE COLDER/GRASSY SURFACES
AGAIN DURING MONDAY MORNING IN THE NW. TEMPS ON MONDAY WILL BE
QUITE COOL WITH HIGHS ONLY IN THE 40S IN THE NORTH...TO NEAR 60
IN THE SE WHERE DOWNSLOPE AND MORE SUNSHINE WILL GIVE A BOOST. NW
WINDS WILL BE GUSTY AT TIMES ON MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MONDAY NIGHT LOOKS MAINLY DRY...BUT ANOTHER STORM SHOULD MOVE
SOUTH OF THE AREA BY EARLY TUES MORNING CLIPPING US WITH SHOWERS.
TIMING OF THESE SHORTWAVES IS PROBLEMATIC GIVEN THE STRENGTH OF
THE UPPER LEVEL JET IN BETWEEN THE EASTERN CANADA LOW AND
PERSISTENT AND HIGHLY AMPLIFIED RIDGE OVER THE CENTRAL UNITED
STATES. TUESDAY ALSO LOOKS JUST A LITTLE BIT MILDER THAN
MONDAY BUT STILL 15 DEGS COOLER THAN NORMAL FOR THIS TIME OF THE
YEAR. HIGHS WILL BE MAINLY IN THE 50S/L60S.
MODELS HAVE CONTINUED THE TREND OF DELAYING UPPER LEVEL RIDGING
FOR THE EASTERN U.S. UNTIL LATE NEXT WEEKEND. THUS...ANOMALOUSLY
DEEP UPPER LOW IS MOST LIKELY GOING TO STAY PARKED OVER EASTERN
CANADA AND NEW ENGLAND FOR THE BULK OF THE FORECAST PERIOD.
A HOPE FOR IMPROVEMENT IN TEMPS AND LESS RAIN WILL COME MAINLY
FROM A MODIFICATION OF OUR CURRENT AIRMASS AND LESS DIRECT
INTRUSIONS OF COLD AIR FROM CENT/NRN CANADA. THIS WOULD HELP OUR
TEMPS MODERATE...AND A PERSISTENT NW FLOW WOULD BE A MORE-DRY
FLOW PATTERN THAN THE FLOW WE ARE IN NOW...WHICH KEEPS
TRANSPORTING SHOTS OF MOISTURE FROM THE GOMEX EVERY 24-36 HRS. THE
LONG RANGE GUIDANCE IS POINTING TOWARD AN AMPLIFICATION OF THE
CURRENT FLOW -- WITH THE UPPER LOW OPENING UP TO A LONGWAVE TROF
OVER THE WESTERN ATLANTIC AND A RIDGE OVER CENTRAL NOAM. THE
NORTHERLY FLOW ALOFT WOULD HELP USHER A SFC HIGH DOWN FROM CENTRAL
CANADA INTO THE GREAT LAKES AT THE END OF THE WEEK. THIS - AGAIN -
SHOULD BE TAKEN WITH A GRAIN OF SALT. BUT IT IS ENOUGH TO KEEP THE
LATTER HALF OF THE FORECAST PERIOD /THURSDAY -SUNDAY/ DRY AT THIS
POINT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
LOW TOPPED CONVECTION QUICKLY BECOMING THE MAIN AVIATION THREAT
THIS AFTERNOON WITH SCATTERED SHOWERS...ISOLATED THUNDER AND
REPORTS OF PEA SIZED HAIL AND GUSTY WINDS OVER NORTHWEST PA AS THE
COLD UPPER LOW DRIFTS OVER THE EASTERN LAKES. ACCOMPANYING THESE
SHOWERS ARE MVFR TO LCL IFR CIGS AND MVFR VSBYS...ALONG WITH SFC
WIND GUSTS TO 35-40KTS THROUGH 00Z MON. CONVECTIVE ACTIVITY SHOULD
DECREASE OVER ALL BUT AREAS DOWNWIND OF LAKE ERIE WHERE SHOWERS
WILL MIX WITH AND CHANGE TO SNOW SHOWERS AFTER DARK TONIGHT...
AND CONTINUE INTO MONDAY MORNING.
LAKE EFFECT ACTIVITY WILL WANE BY MIDDAY MONDAY...WITH A QUIET
STRETCH IN STORE MONDAY NIGHT INTO EARLY TUESDAY ACCOMPANIED BY
VFR CONDS. A WEAK SFC LOW DIVES SOUTH OF THE REGION ON TUESDAY
BRINGING A CHANCE OF SHOWERS TO ESPECIALLY CENTRAL AND SOUTHERN
ROUTES. WEAK SFC RIDGE TRIES TO POKE INTO SOUTHERN GRT LKS WED...BUT
MAY STAY WEST OF MID- ATLANTIC REGION ENUF TO KEEP WEAK NW FLOW
FOR CENTRAL PA INTO WED/THUR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...DANGELO/GARTNER
AVIATION...DEVOIR
Hazardous weather outlook, May 18, 2:53 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 AM EDT SUN MAY 18 2008
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-190800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
353 AM EDT SUN MAY 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PAZ064>066-190800-
ADAMS-YORK-LANCASTER-
353 AM EDT SUN MAY 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF DAMAGING WIND GUSTS AND HAIL LATE THIS
MORNING AND ALL AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
DANGELO
In the hours before
Special weather statement, May 18, 2:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT SUN MAY 18 2008
PAZ006-010>012-017>019-037-041-182030-
CAMERON-CLEARFIELD-ELK-NORTHERN CENTRE-NORTHERN CLINTON-
NORTHERN LYCOMING-POTTER-SOUTHERN CENTRE-TIOGA-
328 PM EDT SUN MAY 18 2008
...STRONG THUNDERSTORMS WILL AFFECT CAMERON...NORTHEASTERN
CLEARFIELD...NORTHWESTERN CENTRE...NORTHWESTERN LYCOMING...
SOUTHEASTERN ELK...SOUTHERN POTTER...SOUTHWESTERN TIOGA AND WESTERN
CLINTON COUNTIES THROUGH 430 PM EDT...
AT 325 PM EDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM
SIZERVILLE TO MEDIX RUN TO PENFIELD TO JEFFRIES...MOVING EAST AT 45
MPH.
WIND GUSTS BETWEEN 35 MPH AND 45 MPH...ALONG WITH PEA-SIZED HAIL ARE
POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR WHARTON AROUND 335 PM...STEVENSON DAM...
LECONTES MILLS...AND DRIFTWOOD AROUND 340 PM...PINE GLEN...
MOSHANNON...KETTLE CREEK STATE PARK...AND KARTHAUS AROUND 350
PM...SNOW SHOE AND AND TAMARACK AROUND 355 PM...CEDAR RUN...HOWARD
AND BELLEFONTE AROUND 420 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 113 AND 164.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ALT ROUTE 220...
ROUTE 322...STATE ROAD 120.
FORECASTER: LAMBERT/GARTNER/EVANEGO
Special weather statement, May 18, 2:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 PM EDT SUN MAY 18 2008
PAZ066-182030-
LANCASTER-
334 PM EDT SUN MAY 18 2008
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN LANCASTER
COUNTY THROUGH 430 PM EDT...
AT 328 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ADAMSTOWN
TO LANDISVILLE...MOVING EAST AT 25 MPH.
BRIEF WIND GUSTS TO 45 MPH AND HAIL BETWEEN PEA...AND DIME SIZE IN
DIAMETER ARE POSSIBLE WITH THESE STORMS. A 10 TO 15 MINUTE PERIOD OF
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SOME SMALL
STREAMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR TERRE HILL AROUND 345 PM...NEW HOLLAND
AROUND 355 PM AND CHURCHTOWN AROUND 405 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 288 AND 295.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222...ROUTE
322.
FORECASTER: LAMBERT
Lightning, Elk
- When
- May 18, 3:10 PM EST
- Where
- Elk County, 0.79 mi E of Ridgway
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.429, -78.735
The Elk County 911 Center sustained a lightening strike that disrupted nearly all communications and damaged or destroyed key equipment. EMA officials said they lost several computers and dispatchers were using portable radios to dispatch emergency crews. There were no injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Washington, May 18, 2008$1.0 million · 1 event
- Damaging Wind in Pennsylvania, May 18, 2008$50,000 · 50 kt wind · 1 event
- Flood in Oregon, May 18 to 20, 2008$30,000 · 1 event
- Tornado and Hail in Tennessee, May 18, 2008EF0 · 12 events
- Heat in California, May 18 to 19, 20083 events
- Hail and Damaging Wind in Alabama, May 18, 2008$1,000 · 1 in hail · 3 events
- Damaging Winds in Montana, May 18, 200854 kt wind · 2 events
- Heavy Rain in American Samoa, May 18 to 19, 20082 events
- Flood in Oregon, May 18 to 21, 20081 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 18, 20081 event
- Dust Devil in Wyoming, May 18, 2008$1,000 · 1 event
- Hail in Maryland, May 18, 20080.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90833.